Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 48, NWS Las Vegas, NV

September 27, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 27, 2014, 7:18 AM MST for Mohave County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2014, 7:18 AM MST (14:18 UTC)
Expired
Sep 27, 2014, 7:45 AM MST
In force
27 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 3:16 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS55 KVEF 271418
SVRVEF
AZC015-271445-
/O.NEW.KVEF.SV.W.0048.140927T1418Z-140927T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
718 AM MST SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 745 AM MST.

* AT 716 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTH CENTRAL MOHAVE COUNTY...OR 18 MILES SOUTHEAST OF ST
  GEORGE...AND WAS MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS WEST OF COLORADO CITY...
  MAINLY RURAL AREAS OF EXTREME NORTHERN MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MST
SATURDAY MORNING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

&&

LAT...LON 3680 11328 3686 11349 3701 11344 3701 11323
      3701 11319 3701 11318
TIME...MOT...LOC 1418Z 199DEG 34KT 3692 11335

$$

WOLCOTT
2 follow-up statements
896 
WWUS55 KVEF 271425
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
725 AM MST SAT SEP 27 2014

AZC015-271445-
/O.CON.KVEF.SV.W.0048.000000T0000Z-140927T1445Z/
MOHAVE AZ-
725 AM MST SAT SEP 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM MST
FOR EXTREME NORTH CENTRAL MOHAVE COUNTY...

AT 724 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTH CENTRAL MOHAVE COUNTY...OR 16 MILES
SOUTHEAST OF ST GEORGE...MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
AREAS NEAR THE COLORADO-UTAH BORDER WEST OF COLORADO CITY...
MAINLY RURAL AREAS OF EXTREME NORTHERN MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MST
SATURDAY MORNING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

&&

LAT...LON 3689 11324 3696 11345 3701 11344 3701 11318
TIME...MOT...LOC 1425Z 199DEG 34KT 3698 11332

$$

WOLCOTT
991 
WWUS55 KVEF 271437
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
737 AM MST SAT SEP 27 2014

AZC015-271446-
/O.EXP.KVEF.SV.W.0048.000000T0000Z-140927T1445Z/
MOHAVE AZ-
737 AM MST SAT SEP 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL MOHAVE
COUNTY WILL EXPIRE AT 745 AM MST...

THE STORM THE PROMPTED THE WARNING HAS MOVED NORTH INTO SOUTHERN 
UTAH. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MST
SATURDAY MORNING FOR NORTHWEST ARIZONA AND SOUTHERN NEVADA.

LAT...LON 3689 11324 3696 11345 3701 11344 3701 11318
TIME...MOT...LOC 1436Z 199DEG 34KT 3708 11328

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 5:08 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 27, 5:08 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 AM PDT SAT SEP 27 2014

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL CONTINUE TO PRODUCE
GUSTY SOUTHERLY WINDS TODAY. THIS SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS TO PORTIONS OF THE AREA THIS WEEKEND WITH THE BEST
CHANCE OF SIGNIFICANT RAIN AND SOME STRONG STORMS OVER EASTERN
LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES EARLY TODAY BEFORE
MOVING EAST. MUCH COOLER TEMPERATURES CAN BE EXPECTED THIS WEEKEND
AND INTO EARLY NEXT WEEK.
&&

.UPDATE...
QUICK UPDATE TO TRIM BACK SOME OF THE FLASH FLOOD WATCH. BEST AREAS
FOR FLASH FLOODING WILL BE ALONG THE COLORADO RIVER NORTHWARD
THROUGH NORTHEAST CLARK COUNTY...EASTERN LINCOLN COUNTY...AND
LOCATIONS EAST. AS THE CONVECTION SHIFTS EAST WITH ADVANCING DRY AIR
THIS MORNING...WE WILL KEEP TRIMMING BACK THE WESTERN EDGE. WILL DO
THE SAME WITH SEVERE THUNDERSTORM WATCH NUMBER 507 ONCE STORMS PUSH
EAST. ONCE AGAIN...THE THREAT FOR FLASH FLOODING AND SEVERE STORMS
WILL RESIDE ALONG AND EAST OF A LINE FROM PIOCHE TO OVERTON TO
NEEDLES TO LAKE HAVASU CITY THIS MORNING.
&&

.PREVIOUS DISCUSSION...
328 AM PDT SAT SEP 27 2014

THE PACIFIC STORM SYSTEM CONTINUES TO DEEPEN ACROSS CENTRAL
CALIFORNIA THIS MORNING. MOISTURE CONTINUES TO INCREASE...AND
COMBINED WITH LARGE SCALE FORCING...WE CONTINUE TO SEE SHOWERS AND
THUNDERSTORMS DEVELOP AND MOVE FROM SOUTH TO NORTH ACROSS
MOHAVE...EASTERN CLARK...EASTERN LINCOLN...AND ISOLATED PORTIONS OF
FAR EASTERN SAN BERNARDINO EARLY THIS MORNING. TRAINING OF STORMS
WILL INCREASE THE THREAT OF FLASH FLOODING. ADDITIONALLY...STRONG
WINDS ALOFT COULD MIX DOWN TO THE SURFACE WITH THE STRONGER
STORMS...POTENTIALLY PRODUCING LOCALIZED DAMAGING WINDS. HAIL WILL
BE ANOTHER THREAT...WITH THE STRONGEST STORMS.

WITH THE GREATEST SHEAR APPROACHING THE AREA NOW...A FEW STORMS
COULD HAVE ROTATION...PARTICULARLY ACROSS MOHAVE COUNTY. GIVEN THE
FAVORABLE SET UP FOR SOME SEVERE STORMS ACROSS EASTERN
LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES...SEVERE THUNDERSTORM
WATCH NUMBER 507 WAS COORDINATED AND ISSUED BY THE STORM PREDICTION
CENTER AND IS VALID UNTIL 11 AM PDT/MST. DRY AIR WILL WORK IN FROM
THE WEST...PUSHING CONVECTION OUT OF CLARK...SAN BERNARDINO...AND
LINCOLN COUNTIES A LITTLE LATER THIS MORNING. WILL LOOK TO MAKE SOME
UPDATES TO BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCHES AT
THAT TIME.

THE MOISTURE BAND IS ON TRACK TO PUSH INTO EASTERN MOHAVE COUNTY
DURING THE AFTERNOON TODAY AND EAST OF THE AREA THIS EVENING. THIS
IS COINCIDENT WITH THE LOW CONTINUING TO DEEPEN AND MOVE INTO
CENTRAL NEVADA...PUSHING THAT DRY AIR EASTWARD. ISOLATED TO
SCATTERED INSTABILITY SHOWERS WILL DEVELOP MAINLY NORTH AND WEST OF
LAS VEGAS THIS AFTERNOON THROUGH SUNDAY EVENING. COULD STILL SEE
SOME SMALL HAIL FROM THESE INSTABILITY SHOWERS WITH THE COLD TEMPS
ALOFT. ALSO...ABOUT AN INCH OR SLIGHTLY BETTER OF SNOW ACROSS THE
HIGHEST PEAKS OF THE SIERRA WILL STILL BE POSSIBLE THROUGH SUNDAY.
THE UPPER LOW WILL MOVE INTO UTAH SUNDAY NIGHT WITH ALL
PRECIPITATION ENDING FROM WEST TO EAST.

NORTHWEST FLOW WILL THEN SET UP OVER THE AREA MONDAY THROUGH
FRIDAY...WITH MAINLY DRY CONDITIONS EXPECTED. A MOISTURE STARVED
SHORTWAVE IS FORECAST TO MOVE THROUGH THE GREAT BASIN WEDNESDAY.
MODELS STILL DIFFER ON THE OVERALL DEPTH OF THE TROUGH...WHICH
IMPACTS THE WIND AND TEMPERATURE FORECAST FOR BOTH WEDNESDAY AND
THURSDAY. WILL NOT MAKE ANY CHANGES TO THE CURRENT FORECAST.

BELOW NORMAL TEMPERATURES FOR THIS TIME OF YEAR WILL CONTINUE INTO
THE WORK WEEK...BUT WE SHOULD SEE A SLIGHT WARMING TREND. TEMPS NEAR
OR SLIGHTLY ABOVE NORMAL ARE EXPECTED BY WEDNESDAY...THEN PERHAPS A
SLIGHT COOL DOWN THURSDAY AND FRIDAY WITH THE TROUGH PASSAGE.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS THIS MORNING 10-15
KTS...THEN PICKING UP AGAIN LATE MORNING AND THROUGH THE AFTERNOON
WITH GUSTS AROUND 25-30 KTS POSSIBLE. THUNDERSTORMS WILL BE
SCATTERED TO NUMEROUS ACROSS THE MORMON MESA AND PEACH SPRINGS
CORRIDORS TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH/SOUTHWEST WINDS GENERALLY 10-15 KTS WITH GUSTS
AROUND 25-30 KTS TODAY. KBIH WILL SEE STEADY NORTH WINDS THROUGH THE
TAF PERIOD AND SOME SHOWERS AROUND THE AREA THIS AFTERNOON AND
EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS IN EASTERN
LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES THIS MORNING WILL
SHIFT INTO MOHAVE COUNTY BY LATE THIS MORNING.
&&

.SPOTTER INFORMATION STATEMENT...
THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN
PORTION OF THE FORECAST AREA NOW THROUGH SATURDAY AFTERNOON.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION IS
NOT EXPECTED SUNDAY THROUGH FRIDAY.
&&

UPDATE...PADDOCK
PREV DISCUSSION/AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 27, 2:20 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
220 AM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     FLASH FLOOD      3 NNW HUALAPAI MOUNTAIN 35.14N 113.92W
09/27/2014                   MOHAVE             AZ   FIRE DEPT/RESCUE

            PINION PINE FIRE DISTRICT REPORTS THAT DW RANCH RD IS
            CLOSED DUE TO FLOODING BETWEEN MILE MARKER 3 AND 4.5.

&&

JPULLIN
Local storm report, Sep 27, 3:17 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
317 AM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       4 W KINGMAN             35.21N 114.10W
09/27/2014  M0.75 INCH       MOHAVE             AZ   MESONET

            MOHAVE COUNTY FLOOD CONTROL GAUGE AT COYOTE PASS RECORDED
            0.75 INCH OF RAINFALL IN 20 MINUTES.

&&

JPULLIN
Local storm report, Sep 27, 5:56 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 AM PDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.24N 114.29W
09/27/2014                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 6 INCHES OF WATER FLOWING THROUGH
            A WASH ACROSS ESTRELLA ROAD.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:13 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 26, 9:56 PM MSTFlash Flood WarningVEFMohave2 hr
Sep 26, 10:16 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 26, 11:22 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 1:37 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 4:59 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 5:25 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 6:48 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 27, 7:03 AM MSTSevere Thunderstorm WarningVEFMohave42 min
Sep 27, 7:35 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Sep 27, 7:59 AM MSTSevere Thunderstorm WarningVEFMohave19 min
Sep 27, 8:10 AM MSTFlash Flood WarningVEFMohave2 hr
Sep 27, 8:16 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 27, 8:40 AM MSTFlash Flood WarningVEFMohave4 hr
Sep 27, 8:56 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Sep 27, 9:11 AM MSTAreal Flood WarningVEFMohave18 hr
Sep 27, 9:41 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Sep 27, 3:39 PM MSTAreal Flood AdvisoryVEFMohave6 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.